Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 115, NWS Birmingham, AL

October 15, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 15, 2009, 10:41 AM CDT for Lamar County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2009, 10:41 AM CDT (15:41 UTC)
Expired
Oct 15, 2009, 4:30 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 12:45 PM CDTFLASH FLOODStar, AL7 ADDITIONAL ROAD CLOSURES DUE TO HIGH WATER. OVER 10 OTHER VARIOUS COUNTY ROADS REMAINED CLOSED FROM PREVIOUS STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 151541
FFWBMX
ALC075-152130-
/O.NEW.KBMX.FF.W.0115.091015T1541Z-091015T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 AM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 430 PM CDT

* AT 1033 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED HEAVY 
RAINFALL FROM SHOWERS AND THUNDERSTORMS THAT WILL MOVE INTO LAMAR  
COUNTY FROM MISSISSIPPI OVER THE NEXT FEW HOURS. WITH SATURATED 
GROUNDS FROM PREVIOUS RAINS OVER THE PAST WEEK AND SOME ROADS THAT
REMAIN CLOSED FROM EARLIER STORMS...EXPECTED RAINS OVER THE NEXT 
FEW HOURS OF OVER 2 INCHES COULD CAUSE ADDITIONAL FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...CREWS...BLOOMING GROVE...BEDFORD AND BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821

$$

08
3 follow-up statements
000 
WGUS74 KBMX 151654
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT THU OCT 15 2009

ALC075-152130-
/O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
1154 AM CDT THU OCT 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR
COUNTY...

AT 1151 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT SHOWERS 
AND THUNDERSTORMS IN THE VICINITY CAPABLE OF PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821

$$

08
000 
WGUS74 KBMX 151838
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT THU OCT 15 2009

ALC075-152130-
/O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
138 PM CDT THU OCT 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR
COUNTY...

AT 133 PM CDT...DOPPLER RADAR CONTINUES TO REPORT HEAVY RAINFALL. 
LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVEN ADDITIONAL ROAD 
CLOSURES DUE TO HIGH WATER NEAR STAR. OVER TEN ROADS REMAIN CLOSED 
DUE TO ACTIVITY FROM EARLIER STORMS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821

$$

08
000 
WGUS74 KBMX 152001
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT THU OCT 15 2009

ALC075-152130-
/O.CON.KBMX.FF.W.0115.000000T0000Z-091015T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
301 PM CDT THU OCT 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR LAMAR
COUNTY...

AT 256 PM CDT...DOPPLER RADAR CONTINUES TO INDICATE RAINFALL OVER 
THE WARNED AREA. SEVERAL ROADS REMAIN CLOSED ACROSS PORTIONS OF 
LAMAR COUNTY. USE CAUTION WHEN TRAVELING THIS AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BLOOMING GROVE AND BEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3393 8796 3354 8795 3354 8827 3393 8821

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 6:31 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 15, 6:31 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 AM CDT THU OCT 15 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

PATCHY FOG HAS DEVELOPED ACROSS THE AREA. ALABAMA DEPARTMENT OF
TRANSPORTATION WEB CAMS INDICATE LOCAL VISIBILITIES BELOW ONE
MILE IN SOME AREAS ALONG THE CAHABA RIVER BETWEEN JEFFERSON AND
SHELBY COUNTIES. MOST OBSERVING SITES ARE REPORTING UNLIMITED
VISIBILITIES...SO NO ADVISORIES WILL BE ISSUED A THIS TIME.
SHOWERS ARE DEVELOPING RAPIDLY NEAR THE MISSISSIPPI RIVER IN WARM
SECTOR ALONG LEADING EDGE OF SHORT WAVE TROF. INFRARED SATELLITE
IMAGERY SHOWING MOST OF THE UPPER LEVEL ENERGY IS PUSHING OFF TO
THE EAST INTO OHIO VALLEY REGION...LEAVING PRIMARY FOCUS FOR LIFT
TODAY ALONG TRAILING COLD FRONT. NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS EXPECTED TODAY ACROSS CENTRAL ALABAMA. FAST MOVING
STEERING FLOW SHOULD KEEP CONVECTION MOVING ALONG QUICKLY TO THE
EAST...SO NO AREAS WILL LIKELY RECEIVE PROLONGED HEAVY RAINFALL...
MINIMIZING THREAT OF FLASH FLOODING.

WITH TEMPERATURES CLIMBING TO NEAR 80 DEGREES ACROSS SOUTHERN
COUNTIES... LIFTED INDICES WILL FALL TO THE -3 TO -4 CELSIUS RANGE
THIS AFTERNOON FOR AREAS SOUTH OF I-20...BUT WEAK MID LEVEL LAPSE
RATES AND LOW LEVEL WESTERLY FLOW AHEAD OF FRONT WILL HINDER
DEVELOPMENT OF STRONGER STORMS. CONVECTION WILL QUICKLY DIMINISH
AFTER SUNSET WITH MOST OF THE RAIN OUT OF CENTRAL ALABAMA BY 10 PM.

A MUCH COLDER AIR MASS WILL INVADE DEEP SOUTH FRIDAY AND THROUGH
THE WEEKEND. HIGHS WILL NOT LIKELY GET OUT OF THE 50S ACROSS NORTH
ALABAMA FRIDAY...SATURDAY OR SUNDAY. SOME WRAP AROUND MOISTURE
WILL BRING SOME LOW CLOUDS INTO NORTH ALABAMA FRIDAY AFTERNOON AND
EVENING...ALONG WITH A CHANCE OF DRIZZLE. LOWS SUNDAY AND MONDAY
MORNINGS WILL FALL INTO THE MIDDLE TO UPPER 30S ACROSS A GOOD
PORTION OF THE AREA. THERE IS A POSSIBILITY OF THIS SEASONS FIRST
FROST IN SOME OF THE SHELTERED COLDER VALLEYS SUNDAY MORNING.
SURFACE WINDS OF 3-5 KNOTS WILL LIKELY KEEP WIDESPREAD FROST FROM
FORMING SUNDAY MORNING...BUT WINDS WILL GO CALM SUNDAY NIGHT AND
PRODUCE MORE FAVORABLE CONDITIONS FOR FROST.

A NICE WARM-UP NEXT WEEK AS UPPER TROF MOVES INTO THE ATLANTIC
OCEAN AND UPPER RIDGE BUILDS OVER SOUTHEAST STATES AHEAD OF NEXT
SHORT WAVE TROF. ANOTHER COLD FRONT SHOULD PUSH INTO AREA
WEDNESDAY NIGHT AND THURSDAY...BRINGING WITH IT THE NEXT CHANCE OF
RAIN.

58/ROSE

&&

.AVIATION...12Z TAF DISCUSSION.

DEALT WITH SOME IFR VIS EARLIER THIS MORNING...AND AT THIS POINT...
VIS HAS IMPROVED...BUT THATS BECAUSE ALL OF OUR TAFS SITES HAVE
CLOUDED OVER AND WE HAVE GONE TO A STRATUS DECK FOR THE MOST PART.
ANB/TOI/BHM HAVE GONE LIFR ON THE CIGS...AND THIS IS ALL AHEAD OF
THE FRONT THAT IS EXPECTED TO MOVE THROUGH CENTRAL ALABAMA
THROUGHOUT THE DAY TODAY.  HAVE GONE PREVAILING IFR CIGS OVER ALL
SITES AS THE RAINFALL MOVES INTO THE STATE...WITH MVFR VIS.  STUCK
TS IN AT MGM AND TOI FOR THE AFTERNOON HOURS AS WE REACH PEAK
HEATING OF THE DAY.

SHOWERS WILL CONTINUE TO PUSH SOUTHWARD THROUGH THE DAY...AND THOUGH
THE SHOWERS WILL DISSIPATE FROM NORTH TO SOUTH STARTING LATE THIS
AFTERNOON...IFR CLOUDS AND LIGHT SHOWERS ARE LIKELY TO CONTINUE
BEHIND THE ACTUAL FRONT.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 15, 5:55 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 AM CDT THU OCT 15 2009

ALZ011>015-017>050-160030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
555 AM CDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOODING WILL CONTINUE ALONG THE TOMBIGBEE RIVER AND LOWER
BLACK WARRIOR RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FIRST FROST OF THE SEASON IS POSSIBLE SUNDAY MORNING AND AGAIN
MONDAY MORNING. TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 30S
BOTH SUNDAY AND MONDAY MORNINGS. SURFACE WINDS WILL LIKELY STAY JUST
HIGH ENOUGH SUNDAY MORNING TO PREVENT A WIDESPREAD FROST...BUT
PATCHY FROST COULD DEVELOP IN THE PROTECTED VALLEYS. WINDS WILL GO
CALM SUNDAY NIGHT...AND THE POTENTIAL FOR FROST WILL BE HIGHER
MONDAY MORNING.

RIVER FLOODING WILL CONTINUE ALONG THE TOMBIGBEE RIVER AND LOWER
BLACK WARRIOR RIVER THROUGH AT LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:29 PM CDTAreal Flood AdvisoryBMXChilton, Coosa2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.